Alert archive / Pennsylvania / Winter Storm Watches in 2011

Winter Storm Watch 2, NWS State College, PA

January 30, 201133 counties in Pennsylvania

NWS State College, PA issued this winter storm watch at Jan 30, 2011, 7:18 PM EST for 33 counties in Pennsylvania. It took effect at Feb 1, 2011, 1:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 30, 2011, 7:18 PM EST (00:18 UTC)
In effect from
Feb 1, 2011, 1:00 AM EST
Expired
Jan 31, 2011, 3:07 PM EST
In force
Issued by
NWS State College, PA
All 33 counties

Adams County, PA, Bedford County, PA, Blair County, PA, Cambria County, PA, Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Columbia County, PA, Cumberland County, PA, Dauphin County, PA, Elk County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Lycoming County, PA, McKean County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Potter County, PA, Schuylkill County, PA, Snyder County, PA, Somerset County, PA, Sullivan County, PA, Tioga County, PA, Union County, PA, Warren County, PA, York County, PA

The radar

The State College radar (KCCX), 43 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2011-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2011-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1331 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

144 
WWUS41 KCTP 310018
WSWCTP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
718 PM EST SUN JAN 30 2011

...A WINTER STORM WILL AFFECT THE REGION BEGINNING MONDAY
NIGHT...AND LAST INTO WEDNESDAY...


PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-310830-
/O.NEW.KCTP.WS.A.0002.110201T0600Z-110202T1800Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
INCLUDING THE CITIES OF...WARREN...BRADFORD...COUDERSPORT...
ST. MARYS...RIDGWAY...EMPORIUM...RENOVO...DUBOIS...CLEARFIELD...
PHILIPSBURG...STATE COLLEGE...JOHNSTOWN...ALTOONA...HUNTINGDON...
MOUNT UNION...LEWISTOWN...MIFFLINTOWN...SOMERSET...BEDFORD...
MCCONNELLSBURG...CHAMBERSBURG...MANSFIELD...WELLSBORO...LAPORTE...
LOCK HAVEN...WILLIAMSPORT...LEWISBURG...SELINSGROVE...DANVILLE...
SUNBURY...SHAMOKIN...BLOOMSBURG...NEWPORT...HARRISBURG...
HERSHEY...POTTSVILLE...LEBANON...CARLISLE...GETTYSBURG...YORK...
LANCASTER
718 PM EST SUN JAN 30 2011

...WINTER STORM WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH
WEDNESDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM LATE MONDAY NIGHT THROUGH
WEDNESDAY AFTERNOON. 

* LOCATION...CENTRAL PENNSYLVANIA. 

* PRECIPITATION TYPE...A WINTRY MIX...STARTING OUT AS
  SNOW...CHANGING TO SLEET AND FREEZING RAIN TUESDAY. 

* ACCUMULATIONS...SEVERAL INCHES OF SNOW POSSIBLE BEFORE MIXING
  WITH OR CHANGING TO SLEET AND FREEZING RAIN.

* TIMING...BEGINNING MONDAY NIGHT...LASTING INTO WEDNESDAY. 

* IMPACTS...COULD SIGNIFICANTLY IMPACT TRAVEL DUE TO SNOW AND ICE
  COVERED ROADS. POWER OUTAGES ALSO POSSIBLE DUE TO ACCRETIONS OF
  FREEZING RAIN ON TREE LIMBS WHICH COULD KNOCK DOWN POWER LINES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER
INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO
BE FOUND AT...WEATHER.GOV/STATECOLLEGE.

&&

$$

LA CORTE
3 follow-up statements
869 
WWUS41 KCTP 310925
WSWCTP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
425 AM EST MON JAN 31 2011

...A WINTER STORM WILL AFFECT THE REGION STARTING TONIGHT AND
LASTING THROUGH WEDNESDAY...

.A MAJOR WINTER STORM WILL MOVE THROUGH THE OHIO VALLEY AND INTO
THE LOCAL AREA TONIGHT. THE STORM WILL LIKELY PRODUCE HEAVY SNOW
ACROSS THE NORTHERN THIRD TO HALF OF THE STATE. THICK...DAMAGING
ICE ACCUMULATIONS ARE LIKELY FOR THE CENTRAL AND SOUTHERN
COUNTIES. WHILE A MODERATE ACCUMULATION OF SNOW AND LIGHT ICE
ACCRETIONS ARE POSSIBLE TONIGHT AND TUESDAY...THE HEAVIEST
PRECIPITATION WILL LIKELY OCCUR TUESDAY NIGHT AND WEDNESDAY
MORNING. 


PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-311730-
/O.CON.KCTP.WS.A.0002.110201T0600Z-110202T1800Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
INCLUDING THE CITIES OF...WARREN...BRADFORD...COUDERSPORT...
ST. MARYS...RIDGWAY...EMPORIUM...RENOVO...DUBOIS...CLEARFIELD...
PHILIPSBURG...STATE COLLEGE...JOHNSTOWN...ALTOONA...HUNTINGDON...
MOUNT UNION...LEWISTOWN...MIFFLINTOWN...SOMERSET...BEDFORD...
MCCONNELLSBURG...CHAMBERSBURG...MANSFIELD...WELLSBORO...LAPORTE...
LOCK HAVEN...WILLIAMSPORT...LEWISBURG...SELINSGROVE...DANVILLE...
SUNBURY...SHAMOKIN...BLOOMSBURG...NEWPORT...HARRISBURG...
HERSHEY...POTTSVILLE...LEBANON...CARLISLE...GETTYSBURG...YORK...
LANCASTER
425 AM EST MON JAN 31 2011

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
WEDNESDAY AFTERNOON...

A WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
WEDNESDAY AFTERNOON. 

* LOCATION...CENTRAL PENNSYLVANIA.

* PRECIPITATION TYPE...A WINTRY MIX...STARTING OUT AS SNOW... 
  CHANGING TO SLEET AND FREEZING RAIN TUESDAY.  

* ACCUMULATIONS...SEVERAL INCHES OF SNOW POSSIBLE BEFORE MIXING
  WITH OR CHANGING TO SLEET AND FREEZING RAIN. DAMAGING
  ACCUMULATIONS OF FREEZING RAIN POSSIBLE. 

* TIMING...BEGINNING TONIGHT AND LASTING THROUGH WEDNESDAY.

* IMPACTS...WILL SIGNIFICANTLY IMPACT TRAVEL DUE TO SNOW AND ICE
  COVERED ROADS. POWER OUTAGES ALSO POSSIBLE DUE TO THICK
  ACCRETIONS OF FREEZING RAIN ON TREE LIMBS WHICH COULD KNOCK
  DOWN POWER LINES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER
INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO
BE FOUND AT...WEATHER.GOV/STATECOLLEGE.

&&

$$

DANGELO
634 
WWUS41 KCTP 311724
WSWCTP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1224 PM EST MON JAN 31 2011

...A WINTER STORM WILL AFFECT THE REGION STARTING TONIGHT AND
LASTING THROUGH WEDNESDAY...

.A MAJOR WINTER STORM WILL MOVE THROUGH THE OHIO VALLEY AND BEGIN
ACROSS THE LOCAL AREA TONIGHT. THE STORM WILL LIKELY PRODUCE
HEAVY SNOW ACROSS THE NORTHERN THIRD TO HALF OF THE STATE.
THICK...DAMAGING ICE ACCUMULATIONS FROM FREEZING RAIN AND SLEET ARE
LIKELY FOR THE CENTRAL AND SOUTHERN COUNTIES TUESDAY EVENING INTO
WEDNESDAY...WHILE A MODERATE ACCUMULATION OF SNOW AND LIGHT ICE
ACCRETIONS WILL OCCUR TONIGHT AND TUESDAY MORNING. THE HEAVIEST
PRECIPITATION WILL LIKELY OCCUR TUESDAY NIGHT AND WEDNESDAY
MORNING.

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-010400-
/O.CON.KCTP.WS.A.0002.110201T0600Z-110202T1800Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
INCLUDING THE CITIES OF...WARREN...BRADFORD...COUDERSPORT...
ST. MARYS...RIDGWAY...EMPORIUM...RENOVO...DUBOIS...CLEARFIELD...
PHILIPSBURG...STATE COLLEGE...JOHNSTOWN...ALTOONA...HUNTINGDON...
MOUNT UNION...LEWISTOWN...MIFFLINTOWN...SOMERSET...BEDFORD...
MCCONNELLSBURG...CHAMBERSBURG...MANSFIELD...WELLSBORO...LAPORTE...
LOCK HAVEN...WILLIAMSPORT...LEWISBURG...SELINSGROVE...DANVILLE...
SUNBURY...SHAMOKIN...BLOOMSBURG...NEWPORT...HARRISBURG...
HERSHEY...POTTSVILLE...LEBANON...CARLISLE...GETTYSBURG...YORK...
LANCASTER
1224 PM EST MON JAN 31 2011

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
WEDNESDAY AFTERNOON...

A WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
WEDNESDAY AFTERNOON. 

* LOCATION...CENTRAL PENNSYLVANIA.

* PRECIPITATION TYPE...UP TO SEVERAL INCHES OF SNOW ACROSS ALL OF
  THE REGION LATE TONIGHT AND TUESDAY MORNING...THEN A TRANSITION
  TO PERIODS OF LIGHTER SNOW...SLEET AND FREEZING RAIN TUESDAY
  AFTERNOON AND EVENING. A SECOND BATCH OF STEADY...HEAVIER
  PRECIPITATION WILL OVERSPREAD THE AREA TUESDAY NIGHT AND
  CONTINUE THROUGH AT LEAST WEDNESDAY MORNING. PRECIPITATION TYPE
  WITH THIS SECOND ROUND WILL BE MAINLY SLEET AND...OR FREEZING
  RAIN ACROSS THE SOUTHERN HALF OF PENNSYLVANIA...WITH A MIXTURE
  OF SNOW AND SLEET OVER THE NORTH.

* ACCUMULATIONS...SEVERAL INCHES OF SNOW LIKELY BEFORE MIXING WITH
  OR CHANGING TO SLEET AND FREEZING RAIN TUESDAY. ADDITIONAL...AND
  SIGNIFICANT SNOW AND SLEET ACCUMULATION IS LIKELY ACROSS THE
  NORTHERN MOUNTAINS TUESDAY NIGHT AND WEDNESDAY. DAMAGING
  ACCUMULATIONS OF FREEZING RAIN ARE POSSIBLE LATE TUESDAY INTO
  WEDNESDAY...ESPECIALLY ACROSS THE SOUTHERN HALF OF THE STATE.

* TIMING...BEGINNING TONIGHT AND LASTING THROUGH WEDNESDAY.

* IMPACTS...WILL SIGNIFICANTLY IMPACT TRAVEL DUE TO SNOW AND ICE 
  COVERED ROADS. POWER OUTAGES ALSO POSSIBLE DUE TO THICK 
  ACCRETIONS OF FREEZING RAIN ON TREE LIMBS WHICH COULD KNOCK 
  DOWN POWER LINES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER
INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO
BE FOUND AT...WEATHER.GOV/STATECOLLEGE.

&&

$$

LAMBERT/CERU/EVANEGO
852 
WWUS41 KCTP 312007
WSWCTP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
307 PM EST MON JAN 31 2011

...A WINTER STORM WILL AFFECT THE REGION STARTING TONIGHT AND
LASTING THROUGH WEDNESDAY...

.A MAJOR WINTER STORM WILL AFFECT THE REGION OVER THE NEXT FEW 
DAYS...WITH THE MAIN CENTER OF LOW PRESSURE MOVING NORTHEAST
ACROSS THE OHIO VALLEY LATE TUESDAY INTO WEDNESDAY. THIS LONG
DURATION AND COMPLEX STORM SYSTEM WILL BRING AN INITIAL ROUND OF
SNOW TO ALL OF CENTRAL PENNSYLVANIA TONIGHT INTO TUESDAY MORNING.
THE SECOND ROUND OF STEADY AND HEAVIER SNOW AND MIXED
PRECIPITATION WILL OCCUR TUESDAY EVENING INTO WEDNESDAY. THE ONE
TWO PUNCH FROM THIS STORM WILL LIKELY RESULT IN HEAVY SNOW ACROSS
THE NORTHERN THIRD TO HALF OF THE STATE. AFTER UP TO SEVERAL
INCHES OF SNOW TONIGHT INTO TUESDAY MORNING...THICK AND DAMAGING
ICE ACCUMULATIONS FROM FREEZING RAIN AND SLEET ARE LIKELY FOR THE
CENTRAL AND SOUTHERN COUNTIES TUESDAY EVENING INTO WEDNESDAY. 

PAZ004>006-010>012-037-041-042-011115-
/O.UPG.KCTP.WS.A.0002.110201T0600Z-110202T1800Z/
/O.NEW.KCTP.WS.W.0004.110201T0600Z-110202T2200Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-TIOGA-
NORTHERN LYCOMING-SULLIVAN-
INCLUDING THE CITIES OF...WARREN...BRADFORD...COUDERSPORT...
ST. MARYS...RIDGWAY...EMPORIUM...RENOVO...MANSFIELD...WELLSBORO...
LAPORTE
307 PM EST MON JAN 31 2011

...WINTER STORM WARNING IN EFFECT FROM 1 AM TUESDAY TO 5 PM EST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A WINTER
STORM WARNING FOR SIGNIFICANT SNOW AND ICE ACCUMULATION...WHICH
IS IN EFFECT FROM 1 AM TUESDAY TO 5 PM EST WEDNESDAY. THE WINTER
STORM WATCH IS NO LONGER IN EFFECT.

* LOCATION...CENTRAL PENNSYLVANIA.

* PRECIPITATION TYPE...SNOW LATE TONIGHT AND TUESDAY
  MORNING...THEN A TRANSITION TO PERIODS OF LIGHTER SNOW...SLEET
  AND FREEZING RAIN FOR A 6 TO 10 HOUR PERIOD TUESDAY AFTERNOON
  AND EVENING. A SECOND BATCH OF STEADY...AND HEAVIER
  PRECIPITATION WILL OVERSPREAD THE AREA TUESDAY NIGHT AND
  CONTINUE THROUGH AT LEAST WEDNESDAY MORNING. PRECIPITATION TYPE
  WITH THIS SECOND ROUND WILL BE MAINLY A COMBINATION OF SNOW AND
  SLEET. A FEW PERIODS OF FREEZING RAIN ARE ALSO POSSIBLE
  WEDNESDAY MORNING.

* ACCUMULATIONS...SEVERAL INCHES OF SNOW LIKELY BEFORE TAPERING TO
  PERIODS OF LIGHT SLEET AND FREEZING RAIN TUESDAY AFTERNOON.
  ADDITIONAL...AND SIGNIFICANT SNOW AND SLEET ACCUMULATION IS
  LIKELY ACROSS THE NORTHERN MOUNTAINS TUESDAY NIGHT THROUGH
  WEDNESDAY...BRINGING STORM TOTAL SNOWFALL BETWEEN 7 AND 12
  INCHES. THERE IS A LOW PROBABILITY OF DAMAGING ACCUMULATIONS OF
  FREEZING RAIN LATE TUESDAY INTO WEDNESDAY IF WARMER AIR STREAMS
  IN ALOFT.

* TIMING...BEGINNING TONIGHT AND LASTING THROUGH WEDNESDAY.

* IMPACTS...WILL SIGNIFICANTLY IMPACT TRAVEL DUE TO SNOW AND ICE
  COVERED ROADS. POWER OUTAGES ARE ALSO POSSIBLE...ESPECIALLY
  CLOSER TO INTERSTATE 80 DUE TO THICK ACCRETIONS OF FREEZING RAIN
  ON TREE LIMBS WHICH COULD KNOCK DOWN POWER LINES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF
SNOW...SLEET...OR ICE ARE EXPECTED OR OCCURRING. THOSE WITH TRAVEL
PLANS IN THE WARNED AREA ARE ADVISED TO TAKE AN ALTERNATIVE
ROUTE...OR SHOULD USE EXTREME CAUTION IF TRAVEL IS UNAVOIDABLE.
CARRY EXTRA SUPPLIES...INCLUDING BLANKETS...FOOD AND A CELLULAR
PHONE IN CASE YOUR CAR BECOMES STRANDED. STAY TUNED TO NOAA
WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR
THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND
AT...WEATHER.GOV/STATECOLLEGE.

&&

$$

PAZ017>019-024>028-033>036-045-046-049>053-056>059-063>066-011115-
/O.UPG.KCTP.WS.A.0002.110201T0600Z-110202T1800Z/
/O.NEW.KCTP.WS.W.0004.110201T0600Z-110202T1800Z/
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-
HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
INCLUDING THE CITIES OF...DUBOIS...CLEARFIELD...PHILIPSBURG...
STATE COLLEGE...JOHNSTOWN...ALTOONA...HUNTINGDON...MOUNT UNION...
LEWISTOWN...MIFFLINTOWN...SOMERSET...BEDFORD...MCCONNELLSBURG...
CHAMBERSBURG...LOCK HAVEN...WILLIAMSPORT...LEWISBURG...
SELINSGROVE...DANVILLE...SUNBURY...SHAMOKIN...BLOOMSBURG...
NEWPORT...HARRISBURG...HERSHEY...POTTSVILLE...LEBANON...
CARLISLE...GETTYSBURG...YORK...LANCASTER
307 PM EST MON JAN 31 2011

...WINTER STORM WARNING IN EFFECT FROM 1 AM TUESDAY TO 1 PM EST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A WINTER
STORM WARNING FOR SEVERAL INCHES OF SNOW FOLLOWED BY SIGNIFICANT
ICE ACCUMULATION...WHICH IS IN EFFECT FROM 1 AM TUESDAY TO 1 PM
EST WEDNESDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT.

* LOCATION...CENTRAL PENNSYLVANIA.

* PRECIPITATION TYPE...SNOW LATE TONIGHT AND TUESDAY
  MORNING...THEN A TRANSITION TO PERIODS OF LIGHTER SNOW...SLEET
  AND FREEZING RAIN FOR ABOUT A 6 TO 10 HOUR PERIOD TUESDAY
  AFTERNOON AND EVENING. A SECOND BATCH OF STEADY... AND HEAVIER
  PRECIPITATION WILL SPREAD OVER THE AREA TUESDAY NIGHT AND
  CONTINUE THROUGH AT LEAST WEDNESDAY MORNING. PRECIPITATION TYPE
  WITH THIS SECOND ROUND WILL BE MAINLY SLEET AND...OR FREEZING
  RAIN ACROSS THE SOUTHERN HALF OF PENNSYLVANIA.

* ACCUMULATIONS...2 TO 4 INCHES OF SNOW LIKELY BEFORE MIXING WITH
  OR CHANGING TO PERIODS OF LIGHTER SLEET AND FREEZING RAIN
  TUESDAY. ADDITIONAL...AND SIGNIFICANT SLEET AND FREEZING RAIN IS
  LIKELY TUESDAY NIGHT AND WEDNESDAY. DAMAGING ACCUMULATIONS OF
  ICE UP TO ONE HALF OF AN INCH IN THICKNESS IS POSSIBLE LATE
  TUESDAY INTO WEDNESDAY.

* TIMING...BEGINNING TONIGHT AND LASTING THROUGH MIDDAY WEDNESDAY.

* IMPACTS...WILL SIGNIFICANTLY IMPACT TRAVEL DUE TO SNOW AND ICE 
  COVERED ROADS. POWER OUTAGES ARE ALSO POSSIBLE DUE TO THICK 
  ACCRETIONS OF FREEZING RAIN ON TREE LIMBS WHICH COULD KNOCK 
  DOWN POWER LINES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF
SNOW...SLEET...OR ICE ARE EXPECTED OR OCCURRING. THOSE WITH TRAVEL
PLANS IN THE WARNED AREA ARE ADVISED TO TAKE AN ALTERNATIVE
ROUTE...OR SHOULD USE EXTREME CAUTION IF TRAVEL IS UNAVOIDABLE.
CARRY EXTRA SUPPLIES...INCLUDING BLANKETS...FOOD AND A CELLULAR
PHONE IN CASE YOUR CAR BECOMES STRANDED. STAY TUNED TO NOAA
WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR
THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND
AT...WEATHER.GOV/STATECOLLEGE.

&&

$$

LAMBERT/CERU/KOZAR

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this winter storm watch went out at Jan 30, 3:59 PM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Jan 30, 3:59 PM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
359 PM EST SUN JAN 30 2011

.SYNOPSIS...
A LARGE AREA OF HIGH PRESSURE ACROSS SOUTHERN CANADA AND THE UPPER
GREAT LAKES REGION WILL BUILD INTO THE REGION TONIGHT...AND REMAIN
WITH US THROUGH MONDAY. THIS HIGH WILL BRING QUITE COLD...BUT
TRANQUIL WEATHER CONDITIONS FOR THE NEXT 24 HOURS. A LARGE UPPER
LEVEL STORM WILL DEVELOP OVER THE CENTRAL ROCKIES AND SOUTHERN
PLAINS EARLY IN THE WEEK...BEFORE HEADING EAST TOWARD THE REGION FOR
TUESDAY THROUGH WEDNESDAY. A SURGE OF WARMER AIR ALOFT...WELL AHEAD
OF THE MAIN STORM...WILL BRING A ROUND OF SIGNIFICANT SNOW ACROSS
MUCH OF CENTRAL AND NORTHERN PENNSYLVANIA MONDAY NIGHT INTO TUESDAY
MORNING...WITH THE SNOW POSSIBLY ENDING AS A BIT OF SLEET OVER THE
SOUTHERN COUNTIES OF THE STATE. THE MAIN AREA OF LOW PRESSURE WILL
MOVE NORTHEAST UP THE OHIO RIVER VALLEY AND STRENGTHEN TUESDAY INTO
WEDNESDAY...SPREADING ANOTHER ROUND OF SIGNIFICANT...MIXED
PRECIPITATION ACROSS THE COMMONWEALTH. WINDY CONDITIONS WILL DEVELOP
LATER WEDNESDAY INTO THURSDAY...WITH MUCH COLDER WEATHER FOLLOWING
FOR THE SECOND HALF OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
A REINFORCING SHOT OF COLDER AIR HAD PUSHED THROUGH THE REGION AND
CLOUDS AND VISIBILITY HAVE LIFTED/IMPROVED IN MOST LOCATIONS.

ACROSS THE NORTHERN MTNS...BETTER 925-850 MB NW TRAJECTORIES FROM
THE UNFROZEN WATERS OF LAKE HURON WILL OCCUR FOR THE NEXT SVRL
HOURS....LEADING TO NARROW BANDS OF LIGHT SNOW SHOWERS BRINGING
AT MOST A DUSTING OF NEW SNOW THROUGH THIS EVENING.

AS HIGH PRESSURE BUILDS SE INTO THE REGION OVERNIGHT AND THE MEAN
BOUNDARY LAYER FLOW GRADUALLY VEERS AROUND TO THE NORTH...THEN
NORTHEAST TWD DAYBREAK MONDAY...SIGNIFICANT CLEARING WILL OCCUR
ACROSS THE CENTRAL AND NRN ZONES.

THE NRN EDGE OF WEAK...SOUTHWESTERLY ISENT LIFT WITHIN THE 280-290K
THETA RIBBON WILL LEAD TO PERIODS OF BKN-OVC STRATO CU ACROSS FAR
SRN PENN.

THE SOMEWHAT...NORTH/SOUTH GRADIENT OF CLOUD COVER LATER TONIGHT
WILL LEAD TO 12-15F GRADIENT IN MI TEMPS...WITH LOWS DIPPING TO
ZERO TO 5 ABOVE ACROSS THE NORTH...AND 10-15 ACROSS THE SOUTHERN
HALF OF PENN.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
MID AND HIGH CLOUDS WILL THICKEN-UP FROM THE SOUTH DURING THE DAY
MONDAY...LOCKING IN THE RATHER DEEP COLD AIR.

THE FIRST SLUG OF MOISTURE ORIGINATING IN THE GULF WILL SURGE NE
OVER THE SRN EXTENT OF THE COLD SFC HIGH VIA THE NOSE OF A 30-35KT
SWRLY LLJ. CLOUDS WILL LOWER/THICKEN RAPIDLY LATE MONDAY AND EARLY
MONDAY NIGHT. WET BULB TEMPS STAY SEVERAL DEG C OR MORE BELOW ZERO
MONDAY NIGHT INTO TUESDAY MORNING AS THE BULK OF THE ISENTROPIC
LIFT AND RESULTANT QPF PUSHES ACROSS THE CWA LEADING TO A
WIDESPREAD SNOWFALL ANYWHERE BETWEEN 2 AND 6 INCHES BY MID
AFTERNOON TUESDAY. SOME UNCERTAINTY STILL EXISTS WITH RESPECT TO
THE EXACT LOCATION OF THE QPF AXIS. MEAN 24-HOUR QPF ENDING AT
00Z WEDNESDAY IS 4-6 TENTHS...WITH THE GFS/SREF COMBO WEIGHTED TWD
THE CENTRAL AND NORTHERN ZONES...WHILE THE STRONGEST LLVL ASCENT
OVER THE COLD DOME /AND STRIPE OF HEAVIEST FROM THE 12Z NAM/
RESIDES ACROSS SOUTHERN PA INTO THE LEHIGH VALLEY.

WE DISCUSSED A POSSIBLE WINTER STORM WATCH ISSUANCE WITH SURROUNDING
OFFICES A SHORT TIME AGO...BUT DECIDED TO HOLD OFF FOR ANOTHER MODEL
RUN. THE ALTERNATE ROUTE WOULD LEAD US TO BLANKETING TOO MUCH OF THE
CWA WITH A WATCH FOR WHAT APPEARS TO BE /BORDERLINE/ 12-24 HOUR
WARNING CRITERIA SNOWFALL...AND HAVE TO WAFFLE ON MANY FACETS OF THE
FORECAST SHOULD QPF AMTS INCREASE... OR THE MODEL CONSENSUS AXIS OF
HEAVIEST SNOW GREATLY SHIFT.

A BIT OF SLEET OR FREEZING RAIN MAY DEVELOP ACROSS THE FAR SW ZONES
TWD DAYBREAK TUESDAY AS A SLIVER OF WARMER AIR ALOFT /WET BULBS JUST
ABOVE ZERO C/ GLIDES NWD IN THE 3-6 KFT AGL LAYER.

MAX TEMPS MONDAY WILL VARY FROM THE UPPER TEENS IN THE NORTH...TO
THE MID 20S NEAR THE MASON-DIXON LINE.

TEMPS SHOULD FALL BY 5-7F EARLY MONDAY NIGHT...BEFORE LEVELING OFF
AS STEADIER/HEAVIER PRECIP SPREADS NE INTO THE AREA AFTER
MIDNIGHT.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...

THE MODELS ALL AGREE ON A STRONG LOW PRESSURE SYSTEM MOVING THROUGH
CENTRAL PA LATE TUESDAY THROUGH WEDNESDAY. THE BIGGEST QUESTION FOR
THIS PERIOD IS WHAT PRECIPITATION TYPE WILL IT BE DUE TO THE STRONG
WARM AIR ALOFT ADVECTING IN THE BEGINNING OF THIS STORM.   THERE
WILL BE SNOW IN THE BEGINNING...EXPECT SIGNIFICANT ACCUMULATIONS
TUESDAY AND THE EARLY PART OF TUESDAY NIGHT...BEFORE THE WARM AIR
BEGINS TO BUILD INTO THE REGION. ONCE THIS WARM AIR TRAVERSES
THROUGH THE DOMINANT PRECIP TYPE SHOULD MOSTLY BE FREEZING RAIN. THE
WARM AIR ACCORDING TO THE NAM AND GFS SHOULD BE 1K-4K FEET ABOVE THE
SURFACE. THE FREEZING RAIN WILL PROGRESS THROUGH MOST OF CENTRAL PA
WEDNESDAY....WITH SLEET MIXED IN ALONG THE NORTHERN TIER OF
COUNTIES. THERE WILL BE BRIEF PERIODS OF RAIN ALONG THE MASON DIXON
LINE WEDNESDAY AFTERNOON. SURFACE TEMPS WILL DETERMINE THE AMOUNT OF
RAIN AND FREEZING RAIN AN AREA GETS. THE LAUREL HIGHLANDS WILL HAVE
TIMES OF FREEZING RAIN THEN A TRANSITION TO RAIN GIVEN WARM AIR
ADVECTION TO THE SURFACE. AS THE LOW MOVES NW ANY RAIN WILL
TRANSITION BACK TO FREEZING RAIN AND SLEET BEFORE BECOMING SNOW
WEDNESDAY AFTERNOON NIGHT.

AS FAR AS WATCH WARNINGS AND ADVISORIES ARE CONCERNED...DECIDED TO
HOLD OFF FOR NOW...ESPECIALLY CONSIDERING THE VARIABILITY OF THE
PRECIPITATION TYPE. THERE WILL BE FREEZING RAIN BUT HOW MUCH IS THE
BIGGEST QUESTION ESPECIALLY SINCE THERE WILL BE RAIN AND SNOW MIXED
IN. QPF AMOUNTS ARE SIGNIFICANT BUT IF MOST OF THIS FALLS AS SNOW
OR SLEET THEN THE AMOUNT OF ACCUMULATING ICE WILL NOT BE AS
SIGNIFICANT. HOWEVER IF MOST FALLS AS FREEZING RAIN THEN THERE
COULD BE AN ISSUE.

SHSN THEN KICK IN ON THE COLD SIDE OF THE MAIN LOW WEDNESDAY
AFTERNOON/NIGHT AND IT/S COLD FRONT. THE HIGH DOES SLIDE DOWN AND
SHOULD CUT OFF THE PRECIP BY FRIDAY. THE HIGHLY-ANOMALOUS SFC HIGH
WILL BE MODIFYING AS IT SLIDES EAST FROM THE MS VALLEY WED AND
THURS. BUT THE INITIAL 1040+MB STRENGTH AS IT MOVES IN FROM THE
UPPER PLAINS IS VERY IMPRESSIVE. HOWEVER...IT FILLS STEADILY THROUGH
THE END OF THE WEEK. EXPECT NEG TEMPS IN THE N FOR FRI MORNING.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
WIDESPREAD MVFR CIGS /AND JUST A FEW POCKETS OF IFR VSBYS AROUND 2SM
INVOF KJST/ WILL SLOWLY DISSOLVE THIS EVENING AS HIGH PRESSURE
BUILDS IN FROM THE NW.

FLYING CONDITIONS WILL IMPROVE TO MAINLY VFR BY...OR SHORTLY AFTER
06Z MONDAY...AND WILL REMAIN THERE THROUGH AT LEAST 21Z MONDAY.

INCREASING WARM ADVECTION AND LIFT ABOVE A NEARLY STATIONARY FRONT
ACROSS SOUTHERN PENN AND NRN VIRGINIA WILL LEAD TO A LARGE SHIELD OF
LOWERING AND THICKENING CLOUDS DRIFTING NWD ACROSS PENN LATE MONDAY
MAINLY MVFR CIGS AND VSBYS EXPECTED FOR MONDAY EVENING...THEN
WIDESPREAD IFR TO LIFR CIGS AND VSBYS LATE MONDAY THROUGH MUCH OF
TUESDAY IN SNOW OF VARYING INTENSITY.

LOW LEVEL WIND SHEAR WILL ACCOMPANY THE 8-12 HOUR PERIOD OF PEAK
SNOWFALL RATES LATE MONDAY NIGHT THROUGH TUESDAY MORNING.

OUTLOOK...
MONDAY NIGHT AND TUESDAY...WIDESPREAD IFR TO LIFR CIGS AND VSBYS IN
SNOW WITH LLWS LIKELY.

TUE NIGHT AND WED...WIDESPREAD IFR TO LIFR CIGS WITH IFR TO MVFR
VSBYS IN PERIODS OF MAINLY SLEET...FREEZING RAIN. ANOTHER PERIOD OF
SIGNIFICANT LLWS WEDNESDAY MORNING...THEN A SHARP SHIFT AND INCREASE
IN SFC WINDS TO THE WEST WITH SFC GUSTS TO 35 KTS WED AFTERNOON AND
NIGHT. MAIN THREAT FOR THE HIGHER SFC GUSTS SHOULD BE ACROSS SRN
PENN.

THUR AND FRIDAY...IMPROVING CONDITIONS TO VFR WITH AREAS OF MVFR IN
MAINLY MTN SNOW SHOWERS. GRADUALLY DIMINISHING WINDS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LAMBERT
NEAR TERM...LAMBERT
SHORT TERM...LAMBERT
LONG TERM...CERU/DANGELO
AVIATION...LAMBERT
Hazardous weather outlook, Jan 30, 3:37 AM EST, 15 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
337 AM EST SUN JAN 30 2011

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-310845-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
337 AM EST SUN JAN 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A LONG-DURATION STORM SYSTEM IS EXPECTED TO BRING A WINTRY MIX OF
SNOW...SLEET...FREEZING RAIN AND RAIN TO THE REGION FROM MONDAY
NIGHT INTO WEDNESDAY NIGHT. THE SNOW COULD BE HEAVY ACROSS THE
NORTHERN HALF OF THE STATE STARTING MONDAY NIGHT. SIGNIFICANT
ACCUMULATIONS OF FREEZING RAIN ARE POSSIBLE OVER MUCH OF CENTRAL
PENNSYLVANIA TUESDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 3:07 PM ESTWinter Storm WarningCTPAdams, Bedford, Blair, Cambria, Cameron, Centre and 27 more40 hr

Nearby

Winter Storm Watches in Pennsylvania, 2011Every winter storm watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.